High sleeping pill use 'worrying'

Sleeping woman A third of people are affected by insomnia in the UK

Related Stories

Too many people may be damaging their health by self-medicating with sleeping pills, according to the Royal Pharmaceutical Society.

It said half of people with insomnia diagnosed themselves and took medication without seeking medical advice.

However, the society said insomnia was often part of other physical or mental health problems which needed treating.

The warning was based on the findings of a survey of 2,077 people.

Insomnia is difficulty in getting to sleep, staying asleep or getting enough good quality sleep night after night. One in three people in the UK are thought to have bouts of insomnia.

It can be caused by psychiatric problems such as depression, anxiety disorders and schizophrenia. Other illnesses including heart disease, Alzheimer's disease and hormonal problems can also disturb the normal pattern of sleep.

In the survey, 30% of people said they had taken sleeping pills for more than a month without getting advice while 14% had gone six months.

One pharmacist, Paul Johnson, said: "It's worrying that so many people are overusing sleeping remedies.

"They can be effective for short-term treatment of mild insomnia but should not be taken for long periods without advice because they can hide a serious health problem which could get worse if it remains untreated.

"It's never a good idea to take any medicine long-term as a result of self-diagnosis, as you can end up treating a symptom rather than addressing the root cause of your problem."

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

More Health stories

RSS

Features

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.